Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 85, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 18, 1998, 11:24 AM CDT for Grant County, Wisconsin. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1998, 11:24 AM CDT (16:24 UTC)
- Expired
- Jun 18, 1998, 12:00 PM CDT
- In force
- 36 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Grant County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 11:32 AM CDT | Thunderstorm Wind | Lancaster, WI | The county Emergency Manager reported large trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2000 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 181626 RRA SVRLSE WIC043-181700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1124 AM CDT THU JUN 18 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GRANT COUNTY IN SOUTHWESTERN WISCONSIN * UNTIL 1200 PM CDT * AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR FENNIMORE...OR 33 MILES NORTH OF DUBUQUE... MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BLUE RIVER AND MUSCODA BY 1200 PM THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM WINDOWS. DB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:15 AM CDT, 9 hours 9 minutes earlier.
Area forecast discussion, Jun 18, 2:15 AM CDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 215 AM CDT THU JUN 18 1998 KARX-88D SHOWING SCATTERED CONVECTIVE ACTIVITY ACROSS MUCH OF THE FORECAST AREA THIS MORNING. ANALYSIS OF LATEST DATA AND FORECAST INFORMATION SHOWS UPPER CLOSED LOW OVER THE WEST WITH VORT LOBES BEING PULLED AROUND AND EJECTED OUT IN THE AMPLIFIED FLOW PATTERN TOWARD THE FORECAST AREA. SURFACE COLD FRONT ACROSS THE PLAINS MOVING EAST WITH WARM FRONT EXTENDING OUT INTO IOWA. SHORT TERM... MAIN CHALLENGE THIS PERIOD WILL BE CONVECTIVE ACTIVITY WITH FORECAST PRETTY STRAIGHT FORWARD. SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE THIS MORNING UNTIL ATMOSPHERE RELOADS FOR AFTERNOON ACTIVITY. MAIN SYSTEM OPENS AND BECOMES NEGATIVELY TILTED THROUGH TIME. WITH FAVORABLE CONVERGENCE AND FORCING ALONG WITH COLD POOL ALOFT ADVECTING INTO THE REGION... SHOWERS AND THUNDERSTORMS WILL DEVELOP. TEMPERATURES SHOULD BE NEAR PERSISTENCE. WINDS WILL INCREASE DURING THE DAY WILL THE INCREASING PRESSURE GRADIENT ACROSS THE FORECAST AREA. FORECAST INPUT... SCATTERED SHOWERS AND THUNDERSTORMS. HIGHS NEAR PERSISTENCE. WINDY CONDITIONS MINNESOTA... BREEZY NORTHEAST IOWA. COORDINATED WITH GRB/DMX KRC
In the hours before
Special weather statement, Jun 18, 5:58 AM CDT, 5 hours 26 minutes before
IAZ008-018-019-181255- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 558 AM CDT THU JUN 18 1998 THE LEADING EDGE OF AN AREA OF THUNDERSTORMS WILL PRODUCE WIND GUSTS OF 45 TO 50 MPH AT CHARLES CITY...FLOYD AND OSAGE BETWEEN 645 AND 7AM. PERSONS IN THE AFFECTED AREAS CAN ALSO EXPECT PERIODS OF HEAVY RAINFALL ASSOCIATED WITH THESE STORMS. RLB
Special weather statement, Jun 18, 5:58 AM CDT, 5 hours 26 minutes before
IAZ008-018-019-181255- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 558 AM CDT THU JUN 18 1998 THE LEADING EDGE OF AN AREA OF THUNDERSTORMS WILL PRODUCE WIND GUSTS OF 45 TO 50 MPH AT CHARLES CITY...FLOYD AND OSAGE BETWEEN 645 AND 7AM. PERSONS IN THE AFFECTED AREAS CAN ALSO EXPECT PERIODS OF HEAVY RAINFALL ASSOCIATED WITH THESE STORMS. RLB
Special weather statement, Jun 18, 6:00 AM CDT, 5 hours 24 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 600 AM CDT THU JUN 18 1998 ...THUNDERSTORMS EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA TODAY AND CONTINUE THROUGH EARLY TONIGHT... THIS MORNING... SCATTERED THUNDERSTORMS ACCOMPANIED BY VERY HEAVY RAINFALL PRODUCING PONDING OF WATER ON ROADWAYS... SMALL HAIL... AND BRIEF GUSTY WINDS SHOULD EVENTUALLY WEAKEN AND DISSIPATE DURING THE MORNING HOURS GIVING THE ATMOSPHERE A CHANCE TO RECOVER AND RELOAD. DURING THE DAY... TEMPERATURES IN THE UPPER LEVELS OF THE ATMOSPHERE WILL COOL AND WITH THE WARM AND MOIST CONDITIONS EXISTING AT THE SURFACE... THE ATMOSPHERE WILL BECOME UNSTABLE ALLOWING FOR THE DEVELOPMENT OF AFTERNOON THUNDERSTORMS. A STRENGTHENING STORM SYSTEM OVER THE CENTRAL PLAINS WILL MOVE EAST ARRIVING IN OUR REGION LATE IN THE AFTERNOON. THIS STORM SYSTEM WILL PROVIDE BOTH AN UPPER LEVEL AND SURFACE MECHANISM FOR LIFT HENCE... STRONGER THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND EARLY TONIGHT. A FEW MAY BE SEVERE WITH THE THREAT OF LARGE HAIL AND DAMAGING WIND. A SECONDARY THREAT WILL ALSO BE FLOODING ASSOCIATED WITH THE HEAVY RAINFALL FROM THESE THUNDERSTORMS. SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND THOSE INTERESTED PARTIES SHOULD MONITOR THE WEATHER... AS WELL AS LOOKING FOR ADDITIONAL THUNDERSTORM OUTLOOKS IN THE FORM OF THIS HAZARDOUS WEATHER UPDATE... FOR LATER UPDATES. KRC
Special weather statement, Jun 18, 6:00 AM CDT, 5 hours 24 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 600 AM CDT THU JUN 18 1998 ...THUNDERSTORMS EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA TODAY AND CONTINUE THROUGH EARLY TONIGHT... THIS MORNING... SCATTERED THUNDERSTORMS ACCOMPANIED BY VERY HEAVY RAINFALL PRODUCING PONDING OF WATER ON ROADWAYS... SMALL HAIL... AND BRIEF GUSTY WINDS SHOULD EVENTUALLY WEAKEN AND DISSIPATE DURING THE MORNING HOURS GIVING THE ATMOSPHERE A CHANCE TO RECOVER AND RELOAD. DURING THE DAY... TEMPERATURES IN THE UPPER LEVELS OF THE ATMOSPHERE WILL COOL AND WITH THE WARM AND MOIST CONDITIONS EXISTING AT THE SURFACE... THE ATMOSPHERE WILL BECOME UNSTABLE ALLOWING FOR THE DEVELOPMENT OF AFTERNOON THUNDERSTORMS. A STRENGTHENING STORM SYSTEM OVER THE CENTRAL PLAINS WILL MOVE EAST ARRIVING IN OUR REGION LATE IN THE AFTERNOON. THIS STORM SYSTEM WILL PROVIDE BOTH AN UPPER LEVEL AND SURFACE MECHANISM FOR LIFT HENCE... STRONGER THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND EARLY TONIGHT. A FEW MAY BE SEVERE WITH THE THREAT OF LARGE HAIL AND DAMAGING WIND. A SECONDARY THREAT WILL ALSO BE FLOODING ASSOCIATED WITH THE HEAVY RAINFALL FROM THESE THUNDERSTORMS. SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND THOSE INTERESTED PARTIES SHOULD MONITOR THE WEATHER... AS WELL AS LOOKING FOR ADDITIONAL THUNDERSTORM OUTLOOKS IN THE FORM OF THIS HAZARDOUS WEATHER UPDATE... FOR LATER UPDATES. KRC
Special weather statement, Jun 18, 8:19 AM CDT, 3 hours 5 minutes before
WIZ017-029-033-034-181350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 819 AM CDT THU JUN 18 1998 ...STRONG THUNDERSTORMS BETWEEN LA CROSSE AND EAU CLAIRE... AT 815 AM...THUNDERSTORMS WITH VERY HEAVY RAIN WERE STRETCHED ACROSS TREMPEALEAU COUNTY...BETWEEN LA CROSSE AND EAU CLAIRE. THE HEAVIEST RAIN WAS JUST SOUTHEAST OF ARCADIA...30 MILES NORTH OF LA CROSSE AND MOVING NORTHEAST. IF YOU LIVE IN INDEPENDENCE...WHITEHALL OR PIGEON FALLS...YOU CAN EXPECT VERY HEAVY RAIN AND POSSIBLY SMALL HAIL BY 9AM. THESE STORMS WILL AFFECT AREAS EAST OF EAU CLAIRE...INCLUDING THE NEILLSVILLE...OWEN AND LUBLIN BY 10AM. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. STAY INDOORS UNTIL THESE STORMS PASS BY. SHEA/RRS
Special weather statement, Jun 18, 8:19 AM CDT, 3 hours 5 minutes before
WIZ017-029-033-034-181350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 819 AM CDT THU JUN 18 1998 ...STRONG THUNDERSTORMS BETWEEN LA CROSSE AND EAU CLAIRE... AT 815 AM...THUNDERSTORMS WITH VERY HEAVY RAIN WERE STRETCHED ACROSS TREMPEALEAU COUNTY...BETWEEN LA CROSSE AND EAU CLAIRE. THE HEAVIEST RAIN WAS JUST SOUTHEAST OF ARCADIA...30 MILES NORTH OF LA CROSSE AND MOVING NORTHEAST. IF YOU LIVE IN INDEPENDENCE...WHITEHALL OR PIGEON FALLS...YOU CAN EXPECT VERY HEAVY RAIN AND POSSIBLY SMALL HAIL BY 9AM. THESE STORMS WILL AFFECT AREAS EAST OF EAU CLAIRE...INCLUDING THE NEILLSVILLE...OWEN AND LUBLIN BY 10AM. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. STAY INDOORS UNTIL THESE STORMS PASS BY. SHEA/RRS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:44 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant | 61 min |
| Jun 18, 5:01 PM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 74 min |
| Jun 18, 5:01 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 74 min |
| Jun 18, 5:22 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Monroe | 83 min |
| Jun 18, 5:22 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 83 min |
| Jun 18, 5:40 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 65 min |
| Jun 18, 6:43 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 17 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.